Texas, 2014Heavy Rain in Texas, October 18, 2014
October 18, 2014 · NWS BRO · 2 events in 1 county or zone
Rapidly deepening tropical moisture combined with the convergence of low level southerly with easterly flow along and near the coast to produce scattered showers and thunderstorms. The precipitation began just before dawn and persisted through the early afternoon; when finished, between 2 and nearly 4 inches had fallen between Brownsville and Rio Hondo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapidly deepening tropical moisture combined with the convergence of low level southerly with easterly flow along and near the coast to produce scattered showers and thunderstorms. The precipitation began just before dawn and persisted through the early afternoon; when finished, between 2 and nearly 4 inches had fallen between Brownsville and Rio Hondo. The on again, off again rain produced nuisance minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 18, 5:26 AM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Oct 18, 5:26 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
626 AM CDT SAT OCT 18 2014
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...LIFR CONDITIONS HAVE DEVELOPED AT THE MFE AERODROME
COURTESY OF PATCHY FOG. ELSEWHERE...MVFR CONDITIONS ARE EXPECTED
AT BRO AND HRL DUE TO LOWERED CLOUDINESS AND STREAMER SHOWERS
THAT ARE AFFECTING THE IMMEDIATE COASTAL COUNTIES AND ADJACENT
COASTAL WATERS. VFR CONDITIONS ARE LIKELY TO PREVAIL AFTER
SUNRISE THIS MORNING...HOWEVER ANOTHER ROUND OF CONVECTION IS
ANTICIPATED THIS AFTERNOON COURTESY OF DAYTIME HEATING OF AN
INCREASINGLY MOIST ATMOSPHERE. MVFR IS LIKELY TO RESUME AFTER
SUNSET THIS EVENING.
&&
.PREV DISCUSSION... /ISSUED 400 AM CDT SAT OCT 18 2014/
SHORT TERM /NOW THROUGH SUNDAY/...ISOLATED SHOWERS ARE DEVELOPING
OVER THE COASTAL WATERS OF TAMAULIPAS STATE...WITH THE OCCASIONAL
VERY ISOLATED SHOWER MOVING INTO CAMERON COUNTY OF DEEP SOUTH TEXAS.
WIDESPREAD LOWERED CLOUDINESS IS LIKELY TO LIMIT...OR PREVENT
ALTOGETHER...THE FORMATION OF ANY LIGHT FOG AROUND SUNRISE THIS
MORNING. LOW TEMPERATURES FOR THIS MORNING WERE INCREASED SEVERAL
DEGREES BASED ON CURRENT TEMPERATURE AND DEWPOINT TRENDS.
TODAY...RAPIDLY DEEPENING TROPICAL MOISTURE WILL COMBINE WITH WEAK
INVERTED TROUGHINESS AT THE SURFACE AND DAYTIME HEATING TO PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. INHERITED DAYTIME
HIGH TEMPERATURES LOOKED REASONABLE AND WERE RETAINED...ESPECIALLY
SINCE OBSERVED TEMPERATURES FRIDAY WERE IN THE LOW 90S AT BRO AND
MFE.
TONIGHT...OVERNIGHT LOW TEMPERATURES WERE INCREASED A COUPLE OF
DEGREES ACROSS THE ENTIRE BRO CWFA...AND ARE MORE REPRESENTATIVE
OF EXPECTED LOW TEMPERATURES SATURDAY MORNING...WITH A MORE MOIST
ATMOSPHERE IN PLACE. A WEAK COLD FRONT DROPPING INTO CENTRAL TEXAS
WILL POOL MOISTURE WITHIN DEEP SOUTH TEXAS JUST A BIT MORE...AND
ISOLATED SHOWERS ARE FORECAST. ALTHOUGH...WITH THE LACK OF DAYTIME
HEATING...ENTIRELY POSSIBLE THE INLAND AREAS WILL BE DRY WITH MAYBE
A STREAMER SHOWER OR TWO OFFSHORE.
SUNDAY...PREVIOUSLY-MENTIONED COLD FRONT WASHES OUT BEFORE REACHING
THE BRO CWFA...LEAVING ONLY THE INGREDIENTS MENTIONED FOR SATURDAY
AS THE INITIATION FOR ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS.
DAYTIME HIGH TEMPERATURES WILL BE A FEW DEGREES LESS THAN EXPECTED
SATURDAY HIGHS...AND CLOSER TO NORMAL FOR THIS TIME OF YEAR...DUE
TO THICKER CLOUD COVER. HOWEVER...IF CLOUD COVER IS THINNER THAN
FORECAST...TEMPERATURES MAY NEED TO BE RAISED A FEW DEGREES BY A
SUCCESSIVE SHIFT.
LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...SURFACE HIGH PRESSURE
ACROSS THE MID ATLANTIC STATES WILL MAINTAIN MODERATE EAST WINDS
ACROSS THE AREA THROUGH MONDAY EVENING. THIS ONSHORE FLOW WILL
SUPPORT PERSISTENT LOW TO MID LEVEL MOISTURE ADVECTION ACROSS DEEP
SOUTH TEXAS THROUGH TUESDAY. AN AREA OF WEAK LOW PRESSURE WILL
DEVELOP OVER THE BAY OF CAMPECHE BY SUNDAY NIGHT AND THIS FEATURE
WILL MOVE LITTLE THROUGH EARLY NEXT WEEK. LATEST MODEL GUIDANCE
DIFFERS ON THE STRENGTH AND PLACEMENT OF THE SYSTEM...ESPECIALLY
BY LATE NEXT WEEK.
THIS LOW OVER THE BAY OF CAMPECHE COMBINED WITH WEAK COASTAL
TROUGHINESS ALONG THE LOWER TEXAS COAST WILL MAINTAIN UNSETTLED
WEATHER THROUGH MID WEEK. DAYTIME HEATING...ONSHORE FLOW AND DEEP
TROPICAL MOISTURE WILL SUPPORT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS MONDAY INTO TUESDAY. THE BEST OPPORTUNITY FOR
CONVECTION WILL REMAIN PRIMARILY SOUTH OF THE AREA AND ALONG THE
COAST. HIGH TEMPERATURES MONDAY AND TUESDAY WILL REMAIN IN THE MID
80S DUE TO BETTER CLOUD COVER AND POTENTIAL SHOWER ACTIVITY.
OVERNIGHT THE LOW TEMPERATURES WILL BE IN THE UPPER 60S AND LOWER
70S.
A COLD FRONT WILL MOVE APPROACH DEEP SOUTH TEXAS ON WEDNESDAY WITH
SLIGHTLY DRIER AIR FILTERING INTO THE REGION BY WEDNESDAY. ISOLATED
SHOWERS AND THUNDERSTORMS COULD LINGER ACROSS THE RIO GRANDE VALLEY
AND THE SOUTHERN PORTIONS OF THE GULF WATERS INTO THE AFTERNOON
HOURS AS MOISTURE IS SLOW TO EXIT THE AREA. OTHERWISE...DRY
CONDITIONS EXPECTED WEDNESDAY AND THURSDAY. THE NEXT SHORT WAVE
TROUGH MOVES ACROSS THE CENTRAL PLAINS THURSDAY NIGHT INTO
FRIDAY...POSSIBLY BRINGING SHOWERS AND THUNDERSTORMS BACK ACROSS THE
AREA ON FRIDAY. THE GFS KEEPS THE REGION DRY WITH THE SHORT WAVE
MOVING ACROSS NORTH TEXAS. WHILE THE ECMWF DROPS A 500MB LOW DOWN
FROM NORTH TEXAS INTO THE BIG BEND REGION BY FRIDAY...RESULTING IN
INCREASING POPS ACROSS THE AREA. DUE TO MODEL THE MODEL DIFFERENCES
AND UNCERTAINTIES...WILL KEEP THE FORECAST DRY ON FRIDAY AS WELL.
COASTAL FLOODING...BREEZY TO STRONG NORTHEAST WINDS WILL DEVELOP
ALONG THE LOWER TEXAS COAST TUESDAY INTO WEDNESDAY. THE NORTHEAST
WINDS...COMBINED WITH ASTRONOMICAL HIGH TIDES OF 1.7 TO 1.9 FT...
MAY RESULT IN MINOR NUISANCE FLOODING ALONG THE COAST...WITH WATER
RUN UP APPROACHING THE DUNES.
MARINE...NOW THROUGH SUNDAY...BUOY 42020 REPORTED SOUTH-SOUTHEAST
WINDS AROUND 16 KNOTS GUSTING TO AROUND 18 KNOTS WITH SEAS SLIGHTLY
OVER 3.5 FEET WITH A PERIOD OF 5 SECONDS AT 02 CDT/07 UTC. HIGH
PRESSURE OVER THE NORTHERN GULF OF MEXICO WILL INTERACT WITH BROAD
LOW PRESSURE OVER THE BAY OF CAMPECHE. THIS PATTERN WILL PRODUCE
GENERALLY MODERATE WINDS AND SEAS FOR THE LOWER TEXAS COASTAL WATERS
THROUGH THE PERIOD.
SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...MODERATE EAST WINDS AND SEAS
WILL PREVAIL ACROSS THE LOWER TEXAS COASTAL WATERS SUNDAY NIGHT INTO
MONDAY AS HIGH PRESSURE ACROSS THE MID ATLANTIC STATES INTERACTS
WITH LOWER PRESSURE OVER THE BAY OF CAMPECHE. NORTHEAST WINDS WILL
DEVELOP AND STRENGTHEN TO AROUND 20 KNOTS ON TUESDAY. SEAS WILL
GRADUALLY BUILD MONDAY NIGHT INTO TUESDAY WITH SEAS REACHING SEVEN
FEET BY WEDNESDAY. EXERCISE CAUTION TO LOW END SMALL CRAFT ADVISORY
CONDITIONS WILL BE POSSIBLE MONDAY NIGHT THROUGH LATE WEEK. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED SUNDAY NIGHT THROUGH
WEDNESDAY AFTERNOON ACROSS THE COASTAL WATERS.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Oct 18, 3:22 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
422 AM CDT SAT OCT 18 2014
TXZ248>257-191100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
422 AM CDT SAT OCT 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF
SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH MONDAY THROUGH FRIDAY.
INCREASING WINDS...BUILDING SEAS...AND ABOVE NORMAL ASTRONOMICAL
HIGH TIDES MAY PRODUCE MINOR NUISANCE COASTAL FLOODING TUESDAY AND
WEDNESDAY AT THE BEACHES OF SOUTH PADRE ISLAND AND AT BOCA CHICA
BEACH.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-191100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
422 AM CDT SAT OCT 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SMALL CRAFT ADVISORIES MAY BE NEEDED ALONG THE LOWER TEXAS COAST
TUESDAY THROUGH THURSDAY DUE TO INCREASING WINDS AND BUILDING SEAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Rain, Cameron
- When
- October 18, 9:00 AM CST to 12:10 PM CST
- Where
- Cameron County, 0.73 mi S of Los Fresnos to 4.55 mi ESE of Monte Grande
- Reported by
- CoCoRaHS
- Coordinates
- 26.060, -97.481
Heavy rain fell across central and northern Cameron County during the morning hours, with several CoCoRaHS observers reporting rainfall totals between 2 and nearly 4 inches. 3.75 inches was reported just east of Rio Hondo.
Heavy Rain, Cameron
- When
- October 18, 4:35 PM CST to 5:45 PM CST
- Where
- Cameron County, 5.3 mi S of (Bro)brownsville Arp to 0.82 mi NE of Maudlin Arpt
- Reported by
- CoCoRaHS
- Coordinates
- 25.843, -97.418
Scattered showers and thunderstorms brought heavy rainfall to southern Cameron County and the city of Brownsville. CoCoRaHS observers reported between 2 and 3.16 inches of rainfall across western and downtown Brownsville north to Cameron Park. Minor street flooding was reported near Price Road and Frontage Road and at the intersection of East 12th Street and East Elizabeth Street.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545883, 545886.